Eyes Dilated After Scopolamine Patch, how long will this last?

I had a tummy tuck on Monday and was given the patch to avoid nausea and vomiting that may affect my muscle repair. The patch worked. I had no nausea. But both eyes are very dilated! I knew not to touch my eyes...is it possible for eyes to dilate just from the medication being in your system? Took the patch off about 12 hours ago and eyes are not improving yet and I'm worried. I don't want anything to have a negative effect on my eyes!

Doctor Answers 3

Dilated eyes from Scopolamine patch

Scopolamine is frequently used to prevent nausea around the time of surgery.  The medication has an anti-cholinergic effect which causes some people to experience dry mouth symptoms and dilated pupils. 

For most patients, the dilated pupils will resolve in 24 hours if not sooner. 

Don't be concerned.   You won't have dilated pupils forever. 

Durham Plastic Surgeon
5.0 out of 5 stars 8 reviews

Scopolomine patch.

The absorbtion from the patch on the skin of the arm, or ear is too little to have an effect on pupil size. Most certainly you touched the patch and rubbed your eyes, likely without be aware of such. The effect should be gone by 24 hours after the last time you touched your eyes with the medication on your fingers.

All the best. 

"Dilated Eyes" after Using Scopolamine Patch

  • Rest assured that your pupils will not remain dilated for ever!
  • Scopolamine which can help with motion sickness is sometimes used around the time of surgery to help prevent nausea. 
  • A direct effect of this medication is that pupils can dilate, but not permanently!
  • Likely, within 24 hours your pupils will be back to normal. 
  • In the meantime, wear sunglasses to help with light sensitivity. 
  • Thanks for sharing!

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.